Colorado, 2012Damaging Wind in Colorado, July 24, 2012
July 24, 2012 · NWS GJT · 1 event in 1 county or zone
Thunderstorms moved through southwest Colorado and produced wind gusts in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved through southwest Colorado and produced wind gusts in excess of 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 24, 10:19 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 24, 10:19 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1119 AM MDT TUE JUL 24 2012
CORRECTED FOR UPDATE CLARITY
.UPDATE...
ISSUED AT 1105 AM MDT TUE JUL 24 2012
ONE MORE WET DAY BEFORE THE DRIER AIR MASS WORKS IN FROM THE WEST.
TEMPS AND DEWPOINTS AT 11 AM ARE SIMILAR TO 24 HOURS AGO. SPC
MESOSCALE ANALYSIS SHOWS PRECIPITABLE WATER VALUES OF 1.2 INCHES
EXTENDS THROUGH SE UTAH AND INTO THE ROAN TAVAPUTS WITH THE
EASTERN FORECAST AREA AROUND 0.9 INCHES. USING 1-6KM MEAN FLOW FOR
STORM MOTION IS LIGHTER THAN MONDAY...SW 10 MPH SOUTH AND 20 MPH
NORTH. SO THE STAGE IS SET FOR ANOTHER ROUND OF LOCALLY HEAVY
SHOWERS. AREAS WITH WET SOILS FORM THE LAST FEW DAYS ARE
ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING. THE FIRST CELLS OF THE
DAY INITIATED OVER THE LA SAL AND WESTERN SAN JUAN MTNS. MOST
VALLEYS WILL SEE SHOWERS ON THE 2ND OR 3RD GENERATION STORMS IN
THE LATE AFTERNOON OR EARLY EVENING. UPDATED THE WIND GUST GRID
FOR G30-40MPH WITH LOCALIZED GUSTS 50 MPH POSSIBLE TO THE NORTH OF
THE STRONGEST RAIN SHAFTS.
SATELLITE IMAGERY SHOWS DRIER AIR WORKING INTO UTAH AND THE MODELS
SHOW PRECIP WATER VALUES STARTING TO LOWER ACROSS NE UTAH THIS
AFTERNOON AND EVENING. BOTH THE GFS AND NAM SHOW A DISTURBANCE
RIDING ON THIS AIR MASS CHANGE ACROSS THE NORTH THIS EVENING. QPF
FORECAST DOES SHOW VERY LITTLE SHOWER ACTIVITY AFTER MIDNIGHT.
DRIER AND WARMER CONDITIONS EXPECTED ON WEDNESDAY WITH MOST SHOWER
ACTIVITY LIMITED TO THE MTNS NEAR THE CONTINENTAL DIVIDE.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 347 AM MDT TUE JUL 24 2012
TODAY: FLOW BECAME MORE SOUTHWESTERLY OVERNIGHT AS A DEEP LOW
MOVING OVER SOUTHWEST CANADA HAS SHIFTED THE PATTERN SLIGHTLY. A
WEAK SHORTWAVE MOVING ACROSS EASTERN UTAH WORKING ON THE SOUPY
MONSOONAL AIR MASS WAS RESPONSIBLE FOR ISOLATED SHOWER ACTIVITY
OVER MUCH OF EASTERN UTAH AND EXTREME WESTERN COLORADO. EXPECT
THIS FEATURE TO SHEAR AND WEAKEN THROUGH THE REMAINING MORNING
HOURS...THOUGH CLOUDS AND A FEW SHOWERS ARE LIKELY TO LINGER AFTER
SUNRISE.
MID-LEVEL RH FIELDS INDICATED THE BROAD MID-LEVEL CLOUD SHIELD
OVER EASTERN UTAH WILL PUSH SLOWLY EASTWARD OVER THE AREA THIS
MORNING AND SHOULD INHIBIT THUNDERSTORM DEVELOPMENT...AT LEAST
EARLY IN THE DAY. HOWEVER...EXPECT ENOUGH BREAKS IN THE CLOUD
COVER TO ALLOW DIURNAL CIRCULATIONS TO DEVELOP SPARKING ANOTHER
ROUND OF SHOWER AND THUNDERSTORM ACTIVITY FROM LATE MORNING
THROUGH THE AFTERNOON. FORECAST SOUNDINGS INDICATED STORMS
SHOULD CONTINUE TO BE EFFICIENT RAIN PRODUCERS WITH DECENT SUB-
CLOUD MOISTURE AVAILABLE. PW VALUES AT...OR APPROACHING ONE INCH
BRINGS THE PROMISE OF HEAVY RAIN AND APPEARS CERTAIN THAT THE
REGION WILL SEE LOCALIZED FLOODING OR MUD SLIDES IN STEEPER
TERRAIN...ESPECIALLY GIVEN ANTECEDENT RAINFALL.
TEMPERATURES WILL REFLECT THE IMPACT OF EARLY CLOUDS WITH HIGHS
EXPECTED TO RANGE FROM 3 TO 5 DEGREES COOLER THAN YESTERDAY/S.
TONIGHT THROUGH THURSDAY: DRIER AIR WILL BEGIN TO MOVE IN ALOFT
TONIGHT ON A WESTERLY FLOW. THIS CHANGE IS IN RESPONSE TO THE HIGH
PRESSURE OVER THE CENTER OF THE COUNTRY GETTING FLATTENED BY A
PACIFIC LOW TRACKING ACROSS SOUTHERN CANADA. HOWEVER PLENTY OF
MOISTURE WILL PERSIST OVER OUR AREA THIS EVENING TO KEEP SHOWER
AND THUNDERSTORM ACTIVITY ON PAR WITH THE RECENT PAST. THEREFORE
HEAVY RAIN WILL STILL BE POSSIBLE. ALSO MODELS SHOW A WEAK
DISTURBANCE BRUSHING THE NORTH LATE TONIGHT WHICH COULD KEEP A FEW
MORE NOCTURNAL STORMS ONGOING NORTH OF THE TAVAPUTS PLATEAU DURING
THE LATE NIGHT PERIOD.
BY WEDNESDAY...THE AIR MASS WILL DRY SIGNIFICANTLY AS THE FLOW
BECOMES NORTHWEST. THEREFORE A REAL DOWNTURN IN CONVECTION IS
EXPECTED. ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP IN THE
AFTERNOON WILL BE MAINLY OVER THE HIGHER CO MOUNTAINS... ESPECIALLY
NEAR THE DIVIDE.
BY EARLY THURSDAY HIGH PRESSURE WILL STRENGTHEN JUST TO OUR WEST...
AND THEN WILL GRADUALLY SHIFT EAST THROUGH THE DAY. WITH TIME THIS
TREND WILL AGAIN OPEN THE MONSOONAL TAP. BUT THURSDAY WILL REMAIN
RELATIVELY DRY WITH THE BETTER MOISTURE WAITING UNTIL FRIDAY. THU
AFTERNOON'S THUNDERSTORMS WILL STAY MAINLY OVER THE SOUTHERN CO
MOUNTAINS.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 347 AM MDT TUE JUL 24 2012
THE MONSOONAL BREAK DESCRIBED ABOVE WILL BE SHORT LIVED AS A
DEEPENING TROUGH OVER THE EASTERN PACIFIC DRIVES HIGH PRESSURE
BACK TO THE EAST. IN RESPONSE...FLOW SHIFTS TO THE SOUTHWEST
FRIDAY AND WILL CONTINUE THROUGH THE WEEKEND. AS A RESULT...
EXPECT AN UPTICK IN AFTERNOON/EVENING SHOWER AND THUNDERSTORM
ACTIVITY AT THE END OF THE WEEK AND INTO THE WEEKEND. ON
MONDAY...A PACIFIC TROUGH WILL SHIFT THE RIDGE AXIS SLIGHTLY
EASTWARD BRINGING SOME DRYING TO THE NORTHERN MOST ZONES.
HOWEVER...THUNDERSTORMS FUELED BY SUBTROPICAL MONSOON MOISTURE
WILL CONTINUE UNABATED ACROSS THE SOUTH.
AFTERNOON HIGHS WILL TREND DOWNWARD FRIDAY INTO SATURDAY AS
MONSOON MOISTURE RETURNS...THEN HOVERING NEAR SEASONAL NORMS
SUNDAY AND MONDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY NOON)
ISSUED AT 347 AM MDT TUE JUL 24 2012
CONDITIONS WILL BE SIMILAR TO THOSE EXPERIENCED OVER THE PAST
SEVERAL DAYS. DAY TIME HEATING WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN AND
OUTFLOW WINDS FROM 25 TO 35 MPH. EXPECT MOUNTAINS TO BE FREQUENTLY
OBSCURED BY RAIN. AREA AIRPORTS HAVE A GOOD CHANCE OF EXPERIENCING
MVFR CIGS AND VSBY IN HEAVY RAIN WITH BRIEF IFR VSBY ALSO
POSSIBLE. CONDITIONS IMPROVE AFTER 03Z THIS EVENING AS COOLING
REDUCE STORM INTENSITY. VFR CONDITIONS EXPECTED TO DOMINATE ON
WEDNESDAY WITH ONLY A SLIGHT CHANCE OF SHOWERS AT KHDN KSBS KEGE
AND KASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JOE
SHORT TERM...NL/EH
LONG TERM...NL
AVIATION...NL/JOE
Hazardous weather outlook, Jul 24, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUL 24 2012
COZ001>014-017>023-UTZ022>025-027>029-251200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
THIS AFTERNOON AND EVENING. STORMS WILL FAVOR THE MOUNTAINS
INITIALLY BEFORE DRIFTING OVER THE VALLEYS LATE THIS AFTERNOON AND
INTO THE EVENING. GUSTY WINDS FROM 25 TO 35 MPH...VERY HEAVY
RAIN...AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.
AREAS WHICH HAVE RECEIVED CONSIDERABLE RAINFALL OVER THE PAST
SEVERAL DAYS ARE AT RISK OF LOCALIZED FLASH FLOODING OR MUD SLIDES
AND DEBRIS FLOWS IN STEEPER TERRAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM COVERAGE WILL DECREASE WEDNESDAY AND THURSDAY DURING
A BRIEF BREAK FROM MONSOONAL FLOW WITH STORMS LARGELY CONFINED TO
THE MOUNTAINS OF WESTERN COLORADO. HOWEVER...THE MONSOON RETURNS
FRIDAY AND WILL CONTINUE THROUGH THE WEEKEND AND INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
Thunderstorm Wind, San Juan
- When
- July 24, 12:00 PM MST to 12:13 PM MST
- Where
- San Juan County, 4.91 mi W of Gladstone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.880, -107.740
The Eagle Mountain automated weather station recorded a 61 mph outflow wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479524.